Iowa, 2019

Hail in Iowa, April 7, 2019

April 7, 2019 · NWS DMX · 4 events in 3 counties and zones

A upper level open wave trough slid through the Upper Midwest on the 7th and 8th of April, dragging a surface cold front along with it across the state on the mid to late afternoon hours of the 7th. Ahead of the front, conditions were supportive of a few strong storms, including around 1000-1500 J/kg MUCAPE, 300+ J/kg hail CAPE, and borderline bulk effective shear of 25 to 30 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

A upper level open wave trough slid through the Upper Midwest on the 7th and 8th of April, dragging a surface cold front along with it across the state on the mid to late afternoon hours of the 7th. Ahead of the front, conditions were supportive of a few strong storms, including around 1000-1500 J/kg MUCAPE, 300+ J/kg hail CAPE, and borderline bulk effective shear of 25 to 30 kts. By mid to late afternoon, the cold front was draped across central Iowa and aided in initiating a handful of storms that produced at least brief periods of near severe to severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 7, 2:18 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Apr 7, 2:18 PM CST, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
318 PM CDT Sun Apr 7 2019

.SHORT TERM.../Tonight through Monday Night/
Issued at 318 PM CDT Sun Apr 7 2019

Confidence: Medium to High

Main challenge this evening will be thunder chances.  Though we have
managed to increase instability ahead of a surface boundary and
associated well defined vort max visible on water vapor imagery just
west of the Iowa-Nebraska border; surface convergence is rather
meager along the boundary at this time. Earlier the HiRES models had
been more aggressive with development between 3 pm and 7 pm over
central to eastern Iowa but have backed off. Current radar shows a
recently developing area of convection over our far west in Carroll
County...moving east. Given the forcing, this should show some
increase in coverage through the remainder of the afternoon/early
evening. The marginal risk is still in place over eastern section
just east of I35 and south of US 20. With daytime heating beginning
to diminish aft 21z, what convection manages to sustain itself
should be on the downswing this evening.  Generally, gusty winds and
small hail is possible with a very small chance of an isolated
severe report.  Tonight, as the front and PV anomaly race east, a
weak ridge of high pressure will follow with clearing skies.
Overnight mins will fall back into the 40s to around 50 with drier
air following the frontal passage.  Upstream, another fast moving
system will race southeast out of the Canadian Plains and by 18z
Monday be near Eau Claire, Wisconsin.  A thermal trough will precede
the passage of a cold front. Temperatures in the warm sector aloft
should quickly recover to about 10 to 12C at H850 at that time.
Decent mixing will promote warming and another warm afternoon for
the region. The front is expected to pass through the region dry
Monday afternoon. Cooler air will replace the warm conditions of the
afternoon as stronger northwest winds pick up by 00z.  Lows Monday
night will fall to the lower 40s north and the mid 40s in the far
south. The next system over the western CONUS will already be
increasing theta-e advection across the Central Plains late
Monday night into Tuesday morning. This will likely push a few
clouds east into western portions of the forecast area by 12z
Tuesday despite a weak area of high pressure building southeast at
the surface.

.LONG TERM.../Tuesday through Sunday/
Issued at 318 PM CDT Sun Apr 7 2019

.Overview: Confidence is high in a late week weather system
impacting the region, but there is still a high degree of
uncertainty in the details and impacts to central Iowa. Confidence
is greatest in windy conditions starting early Wednesday lasting
into Friday with lesser confidence in precipitation type and
amounts due to low track uncertainty. Temperatures will trend
downward and be below normal late this week into early next
weekend.

.Details: Main focus in this period is on the late week system that
will likely be a major winter storm for part of the region--largely
north of central Iowa it appears at this point. Overall, since the
12z model cycle yesterday (Saturday), differences in surface track
are not as large later this week, but do still exist as one would
expect 4 days out.

Currently, GOES-West Airmass RGB imagery shows an upper low pressure
over the Gulf of Alaska with a shortwave trough about a 1250 miles
to the south-southwest near the same longitude of Anchorage. This
shortwave will move onto the West Coast of the US Tuesday morning
before digging over the southern Rockies into Wednesday. Ahead of
the shortwave, surface cyclogenesis will occur over eastern Colorado
with low pressure generally moving east or east-northeast into
eastern Nebraska or western Iowa toward 12z Thursday. Warm air
advection aided by increasing winds and isentropic lift will
increase Tuesday night with precipitation chances increasing and
being focused over northern Iowa and points north into much of
Wednesday. Precipitation chances will become more widespread across
Iowa later Wednesday into Thursday with strong Q-vector convergence
accompanying the surface low as it tracks from roughly west central
Iowa into Wisconsin on Friday. It will also remain quite windy
during this time frame as well. As colder air wraps in on the back
side of the departing low along with diurnal downward trend at
night, the deformation zone precipitation will largely turn to snow
Thursday night into Friday morning before precipitation ends. This
will likely coincide with gusty winds so windswept, falling snow is
a possibility for perhaps the Friday morning commute.

It's still possible there could be severe weather, but depending on
timing this could be Wednesday night or sometime later on Thursday
if the cold front doesn't surge east before peak heating. CIPS
experimental severe probability analog still show some risk for
severe weather over southern Iowa on Wednesday (late, southwest) and
Thursday (southeast). SPC doesn't highlight any areas on their day 4
or 5 outlooks, but does mention the possibility for hail along the
baroclinic zone on Wednesday. At this point, deep layer moisture
seems unlikely as an upper low/shortwave over Texas seen in GOES-
West Airmass RGB imagery this afternoon will move to the east and
off the Southeast US coast by midweek. This will leave largely
northerly flow early this week over the central US and the flow
never recovers until late this week from the Gulf of Mexico. Further
complicating details on Thursday will be a dry slot that will likely
works its way up into the state.

With all the above said, the best chances for snow will be over far
northern Iowa, mainly Wednesday night into early Thursday and then
Thursday night into early Friday as deformation zone passes over the
state. Highest snow amounts with this system will likely be just
north of the state with GFS/CMC/ECMWF showing several inches of
liquid precipitation over southern Minnesota. There may be
accumulating snow in far north central Iowa, but any amounts at this
point are premature. Of course, shifts in track southward would lend
themselves to snow farther south and shifts northward in track would
lend themselves to less if any snow in Iowa. All of this
precipitation -- whether rain or snow -- will eventually be routed
into area streams and rivers. There has been some time of recovery
and to gain capacity for area rivers with only Estherville and
Humboldt above flood stage, but this precipitation could prolong
river flooding at those locations.

A period of dry and cool weather is expected later Friday through
Saturday afternoon. GFS and ECMWF both bring precipitation back into
the picture Saturday night into early Sunday with differences being
the GFS is farther south with an upper low while the ECMWF is
farther north. The ECMWF spreads precipitation over far southern
Iowa while the GFS with its farther south upper low allows for a
shortwave to come through in the northern stream and brings chances
for precipitation to northern Iowa. At this point, nothing to lean
one way or the other so will leave a blend for the time being.

&&

.AVIATION.../For the 18Z TAFS through 18Z Monday afternoon/
Issued at 1240 PM CDT Sun Apr 7 2019

Main challenges remain lingering lower IFR/MVFR cigs associated
with departing MCV over northeast Iowa at 1735z and convective
initiation/chances aft 20z through about 02z. Weak lift on the
back side of the MCV continues to promote an MVFR deck with a
small area of light rain/IFR cigs remaining at KALO. Cigs will
lift for a period to generally MVFR/VFR then as a secondary lobe
of PVA and cold front passes east through 01z...cigs will drop as
showers/-TSRA develop along the boundary. Current Hires model
output places the best chances at KDSM east to KOTM from 21z
through 02z. Have included cat thunder at KOTM. Elsewhere,
coverage less certain and have mentioned VCTS. Remainder of period
aft 00z west/northwest to 03z southeast, VFR conditions return.
/rev

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...REV
LONG TERM...Ansorge
AVIATION...REV
Hazardous weather outlook, Apr 7, 2:31 PM CST, 2 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 PM CDT Sun Apr 7 2019

IAZ004>007-015>017-082045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
331 PM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated non-severe thunderstorms are possible yet this afternoon.

River Flood Warnings also remain in effect for portions of the
upper Des Moines River basin. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

River Flood Warnings remain in effect for portions of the upper
Des Moines River basin. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

A weather system late this week will bring increasing winds as
early as Wednesday that will last into Friday. Snow and blowing
snow is also possible, mainly Wednesday night and again Thursday
night into Friday morning. Any accumulations will be better
determined in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ050-061-062-074-075-085-086-096-097-082045-
Tama-Jasper-Poweshiek-Marion-Mahaska-Monroe-Wapello-Appanoose-
Davis-
331 PM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

There is a marginal risk of a severe thunderstorm late this
afternoon into early this evening with large hail or strong wind
gusts being the main threats.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A weather system late this week will bring increasing winds as
early as Wednesday that will last into Friday. Thunderstorms are
possible Wednesday night into Thursday and some may be strong. A
bit of light snow is also possible Thursday night into Friday
morning as the weather system departs the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not possible this afternoon. Otherwise,
there will be minimal potential for activation later in the work
week.

IAZ023>028-033>039-044>049-057>060-070>073-081>084-092>095-082045-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Warren-Adams-Union-Clarke-Lucas-Taylor-Ringgold-Decatur-
Wayne-
331 PM CDT Sun Apr 7 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated non-severe thunderstorms are possible yet this afternoon.

River Flood Warnings also remain in effect for portions of the
upper Des Moines River basin. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

River Flood Warnings remain in effect for portions of the upper
Des Moines River basin. Please refer to the National Weather
Service website at weather.gov/desmoines for further details.

A weather system late this week will bring increasing winds as
early as Wednesday that will last into Friday. Thunderstorms are
possible Wednesday night into Thursday and some may be strong. A
bit of light snow is also possible Thursday night into Friday
morning as the weather system departs the area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not likely until later in the work week
when there is a minimal potential for activation.

Ansorge

In the hours before

Local storm report, Apr 7, 3:19 PM CST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
419 PM CDT SUN APR 7 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     HAIL             3 NE LUTHER             41.99N 93.78W
04/07/2019  M0.70 INCH       BOONE              IA   PUBLIC

&&

The radar

The Des Moines radar (KDMX), 54 km away, was scanning. The volume nearest the first event began at 22:50 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Jasper

When
April 7, 4:50 PM CST
Where
Jasper County, 2.07 mi SW of Newton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.680, -93.080

Trained spotter reported quarter sized hail.

Hail, Jasper

When
April 7, 4:54 PM CST
Where
Jasper County, 1.24 mi SW of Newton
Measured
0.88 in hail
Reported by
Public
Coordinates
41.690, -93.070

Public reported nickel sized hail.

Hail, Wapello

When
April 7, 5:50 PM CST
Where
Wapello County, 2.09 mi NE of Agency
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.000, -92.340

Trained spotter reported penny sized hail.

Hail, Davis

When
April 7, 6:00 PM CST
Where
Davis County, 0.87 mi NW of Floris
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.880, -92.330

Trained spotter reported penny sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 815849, 815850, 815851, 815852.